Hail, Alleghany
- When
- April 7, 5:35 PM EST
- Where
- Alleghany County, 3 mi N of Clifton Forge City
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.867, -79.800
A line of severe thunderstorms progressed acrossed the area the evening of the 7th in association with a cold front. Numerous reports of both damaging winds around 60 to 75 mph downing trees and/or power lines and large hail were common with these storms as they moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A line of severe thunderstorms progressed acrossed the area the evening of the 7th in association with a cold front. Numerous reports of both damaging winds around 60 to 75 mph downing trees and/or power lines and large hail were common with these storms as they moved through the region. Additional severe storms formed behind the main line of storms later in the evening across far southwest Virginia.Some of the more notable hail and wind damage from the storms include the following.Ping-pong ball size hail north of Clifton Forge.Half dollar size hail in Salem.Quarter size hail in Wytheville, Rural Retreat, Blacksburg, and Riner.In Buchanan, trees were blown over onto 3 vehicles. One occupant of a vehicle sustained minor injuries when this occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 7, 1:51 PM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT FRI APR 7 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... INTENSE UPR LOW DROPPING DOWN THRU THE SOUTHERN PLAINS IS HELPING TO TRIGGER LINE OF SEVERE TSTMS OVER TN/KY THIS AFTN. THIS LINE IS EXPECTED TO EXPAND SOUTH INTO THE MISSISSIPPI AND HEAD EAST THIS EVENING TOWARD THE SOUTHERN APPS...WHILE A STRONG COLD FRONT DROPS SOUTH INTO THE OHIO RIVER VALLEY. THE LINE IS EXPECTED TO WEAKEN AS IT APPROACHES OUR REGION THIS EVENING WITH STABILITY INCREASING...HOWEVER MOMENTUM MAY CARRY SOME SVR CELLS TO OUR WESTERN BORDER COUNTIES. OTHERWISE EXPECT RAINFALL TO BE SIGNIFICANT OVERNIGHT AND EARLY SATURDAY AS THE COLD FRONT DROPS THRU THE FCST AREA. BEST RAINFALL SHOULD BE ACROSS OUR SOUTHERN COUNTIES WHERE 850 JET AND MOISTR TRANSPORT WILL BE STRONGEST AND MID LEVEL LAPSE RATES WILL BE THE STEEPEST. RAINFALL ON THE BACKSIDE OF THE FRONT WILL PERSIST THRU THE MORNING HOURS SATURDAY AS MUCH COOLER AIR POURS DOWN FROM THE NORTH. TEMPS TMRW WILL NOT RECOVER EXCEPT FOR A DEGREE OR TWO. LOOK FOR CLEARING SKIES FROM THE NORTH LATE TMRW THRU THE EVENING. THEN HIGH PRESSURE BUILDS IN SUNDAY WITH COOL NIGHTS AND MILD AFTERNOONS FOR THE EARLY PART OF THE WEEK. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THE EARLY PART OF NEXT WEEK WILL BE A RELATIVELY QUIET...MILD PERIOD WITH UPPER RIDGING KEEPING IMPULSES RIDING BY WELL TO OUR NORTH. THE ONLY CHANCE OF RAIN COMES LATE WED THRU EARLY THURSDAY AS A STRONG UPPER WAVE TRACKS ACROSS THE NORTHERN TIER OF THE U.S. AND DRAGS A WEAK FRONT ACROSS THE SOUTHERN APPS. AFTERWHICH ANOTHER UPR RIDGE BUILDS AND HIGH PRESSURE CONTROLS THRU THE END OF THE WEEK. && .AVIATION... CLOUDS HAVE THINNED OR DISSIPATED RATHER QUICKLY WITH THE STRONG MIXING THIS AFTERNOON. WINDS WILL INCRS FROM THE SW THIS AFTN GUSTING NEAR 20 TO 30 MPH. SOME CU FORMING BACK IN WV BUT DONT EXPECT MUCH ORGANIZED CONVECTION UNTIL APPROACH OF THE STRONG SYSTEM OVER THE TN VALLEY LATER THIS EVENING AT WV TAF SITES AND AROUND MIDN E OF MTNS. MVFR CIGS LIKELY BEHIND FRONT TMRW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/PC/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 546 AM EDT FRI APR 7 2006 NCZ001-002-018-VAZ007-009>020-WVZ042>045-080945- ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES- GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS- TAZEWELL-WATAUGA-WYTHE- 546 AM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND OVERNIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE BLUE RIDGE...MAINLY THIS EVENING AND INTO THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL LIKELY FORM IN EASTERN TENNESSEE LATE THIS AFTERNOON AND MOVE NORTHEASTWARD INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA BY THIS EVENING. THEY WILL LIKELY BE WEAKENING AS THEY MOVE IN...BUT A FEW WILL BE CAPABLE OF PRODUCING SEVERE STRAIGHT LINE WINDS WHEN THEY FIRST MOVE INTO THE MOUNTAINS FROM THE SOUTHWEST. AFTER MIDNIGHT...ADDITIONAL THUNDERSTORMS ALONG A COLD FRONT IN THE OHIO VALLEY ARE EXPECTED TO MOVE IN FROM THE NORTHWEST ACROSS WEST VIRGINIA. DUE TO THE TIME OF NIGHT WHEN THEY ARE MOST LIKELY TO ARRIVE...THE THREAT FOR ANY REMAINING SEVERE WEATHER FROM THESE STORMS IS CONSIDERED TO BE VERY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COOLER AIR WILL USHER OUT LINGERING SHOWERS AND THUNDERSTORMS BY LATE SATURDAY...BUT HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS BY LATE THIS EVENING OR TONIGHT. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-080945- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CASWELL- CHARLOTTE-FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROANOKE- ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-WILKES-YADKIN- 546 AM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS THIS AFTERNOON...COMBINED WITH LOW FUEL MOISTURES...WILL RESULT IN AN ELEVATED FIRE DANGER THIS AFTERNOON. MINIMUM RELATIVE HUMIDITIES ARE NOT EXPECTED TO DROP BELOW 30 PERCENT HOWEVER. SHOWERS AND THUNDERSTORMS MAY DEVELOP OVERNIGHT...AND A FEW MAY BE STRONG IN THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...BUT THE THREAT OF SEVERE WEATHER APPEARS MINIMAL AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT FRI APR 7 2006 VAZ020-072200- BATH- INCLUDING THE CITY OF...HOT SPRINGS 448 PM EDT FRI APR 7 2006 ...STRONG THUNDERSTORM MAY CLIP NORTHWEST BATH COUNTY... AN ISOLATED STRONG THUNDERSTORM WILL MOVE QUICKLY EAST ACROSS THE EXTREME NORTH OR NORTHWEST PORTION OF BATH COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL AND UP TO A HALF INCH OF RAIN. THIS STORM WILL AFFECT AREAS FROM MOUNTAIN GROVE AND BACOVA NORTH ALONG HIGHWAY TWO TWENTY BETWEEN 4:45 PM AND 5:15 PM. PERSONS IN THESE AREAS SHOULD TAKE COVER AS THIS STORM MOVES THROUGH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 521 PM EDT FRI APR 7 2006 WVZ043-045-072230- GREENBRIER-SUMMERS- 521 PM EDT FRI APR 7 2006 SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH INTO NORTHERN SUMMERS COUNTY AND INTO MUCH OF GREENBRIER COUNTY BEFORE 630 PM EDT. MOST OF THE ACTIVITY WILL REMAIN NORTH AND WEST OF A LINE EXTENDING FROM HINTON TO LEWISBURG THROUGH THE PERIOD. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY PEA TO MARBLE SIZED HAIL AND WIND GUSTS APPROACHING 50 MPH. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL QUINWOOD 38.06N 80.70W
04/07/2006 E0.75 INCH GREENBRIER WV PUBLIC
HAIL LASTED 2 TO 3 MINUTES.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL LEWISBURG 37.80N 80.45W
04/07/2006 E0.88 INCH GREENBRIER WV LAW ENFORCEMENT
0610 PM HAIL WHITE SULPHUR SPRINGS 37.80N 80.30W
04/07/2006 E0.75 INCH GREENBRIER WV PUBLIC
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 621 PM EDT FRI APR 7 2006 VAZ007-009>020-022>024-WVZ042>045-080030- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...BLUEFIELD... HINTON...UNION...LEWISBURG 621 PM EDT FRI APR 7 2006 ...SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE AREA THIS EVENING... A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER WEST VIRGINIA WILL DROP SOUTHEAST ACROSS THE MOUNTAINS THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS ALONG WITH GUSTY WINDS TO 50 MPH AND VERY HEAVY RAIN. THE STORMS SHOULD AFFECT THE WESTERN MOST REGIONS INCLUDING FAR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA BETWEEN 6:30 PM AND 7::30 PM...THEN ELSEWHERE WEST OF THE BLUE RIDGE AROUND 8:00 PM THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF THE AREA UNTIL 1:00 AM. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
19 hail, 16 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503848, 5503849, 5503850, 5503846, 5503847, 5503855, 5503845, 5503851, 5503932, 5503933, 5503952, 5503934, 5503935, 5503939, 5503940, 5503946, 5503949, 5503950, 5503951, 5503945, 5503947, 5503936, 5503941, 5503944, 5503937, 5503943, 5503854, 5503938, 5503852, 5503942, 5503948, 5503853, 5503953, 5503954, 5503955.